Alert archive / South Carolina / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 103, NWS Wilmington, NC
NWS Wilmington, NC issued this severe thunderstorm warning at Aug 28, 1997, 7:30 PM EDT for Marion County, South Carolina. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 28, 1997, 7:30 PM EDT (23:30 UTC)
- Expired
- Aug 28, 1997, 8:10 PM EDT
- In force
- 40 min
- Issued by
- NWS Wilmington, NC
- Area
- Whole counties
County Marion County, SC
The radar
The Wilmington radar (KLTX), 87 km from the middle of the area, began a volume at 23:32 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 12:00Z, 11.5 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 187 J/kg
- Mixed-layer CIN
- -95 J/kg
- Mixed-layer LCL
- 1186 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 44 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KILM 282330 RRA SVRILM SCC067-290010- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE WILMINGTON NC 730 PM EDT THU AUG 28 1997 THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 810 PM EDT FOR EVERYONE IN THE FOLLOWING LOCATION... IN NORTHEAST SOUTH CAROLINA ...MARION COUNTY A SEVERE THUNDERSTORM LOCATED IN THE VICINITY OF SELLERS WILL MOVE SOUTHEAST AT 15 MPH. THE STORM WILL CROSS BETWEEN THE CITIES OF MARION AND ZION BY 740 PM AND IN THE VICINITY OF MULLINS BY 755 PM. PEOPLE IN THE PATH OF THIS STORM SHOULD BE ALERT FOR LARGE HAIL AND DAMAGING WINDS. FREQUENT LIGHTNING AND LOCALLY HEAVY RAIN CAN OCCUR WITH ANY THUNDERSTORM.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 28, 2:51 PM EDT, 4 hours 39 minutes earlier.
Area forecast discussion, Aug 28, 2:51 PM EDT, 4 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON NC 250 PM EDT THU AUG 28 1997 RDU: DON`T SEE MUCH NEED FOR POPS BEYOND 20 PCT THIS EVNG...THEN ON SUN AND MON 20-30 PCT SHOULD SUFFICE. TEMPS COMPROMISE FAN/FWC. CAE: MAYBE KEEP 20 PCT POPS THIS EVNG...BUT WI RESIDUAL MOISTURE POOL AT SOUTH END OF TROF AL/GA/SC...NEED SUN-MON POPS 30-50 PCT. DISC: WK TROF WI APPCHG AND NOT ENOUGH MSTR TO DO MUCH...WK THTE RDG WI SHWRS IN SW - S CNTRL NC WILL NOT HOLD TOGETHER AS DOWNSLOPES TO COAST. EXPECT VERY LITTLE TONIGHT. CONTINUG DRYG WI DWNSLOPE NWLYS FOLLOWG S/WV...WI A COUPLE MINOR DRY SHOTS FOLLOWING AS TROF LAYS IN... WEAKENING FLOW TURNING SW SUNDAY AS MSTR SPREADS INTO NERN SC FROM GA. CWF: SW LESS THAN 15KNOTS LOOKS GOOD...SEAS 3FT ORLESS THRU WEEKEND. ILM UU 068/090 068/087 067/086 1000022 FLO UU 069/092 068/088 066/088 2000033 MATHESON
In the hours before
Local storm report, Aug 28, 6:49 PM EDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
649 PM EDT THU AUG 28 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM DARLINGTON SC WIND DAMAGE
08/28/97 DARLINGTON OAK TREE DOWN
REPORTED BY 911 CENTER
DCHLocal storm report, Aug 28, 6:50 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
649 PM EDT THU AUG 28 1997
TIME(EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0635 PM DARLINGTON SC WIND DAMAGE
08/28/97 DARLINGTON OAK TREE DOWN
REPORTED BY 911 CENTER
DCHNearby
Severe Thunderstorm Warnings in South Carolina, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.